Virginia, 2020

Damaging Winds in Virginia, March 3, 2020

March 3, 2020 · NWS LWX · 5 events in 3 counties and zones

A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced wind damage across portions of Northern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shallow convective line with intermittent lightning formed behind a cold front in response to a strong disturbance progressing through aloft. This convective line produced wind damage across portions of Northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 3, 2:20 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 3, 2:20 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
220 PM EST Tue Mar 3 2020

.SYNOPSIS...
A cold front will pass through the region tonight. High pressure
will build overhead Wednesday before a weak cold front passes
through Wednesday night. High pressure will return for Thursday.
A cold front will pass through Thursday night into Friday and
low pressure will intensify to our northeast later Friday while
an upper-level trough swings through. High pressure will return
for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A southwest flow will continue through late this afternoon, and
breaks of sunshine behind a departing disturbance will bring
mild conditions. Breezy conditions are expected with the
increased mixing layer, with wind gusts around 20 to 25 mph
expected for many locations.

A more potent upper-level disturbance will approach from the
west late this afternoon along with a cold front. Most guidance
shows around 250-500 J/KG of MLCAPE developing ahead of this
system, and this make sense because mesoanalysis is showing
similar amounts of instability upstream ahead of the cold front.
Despite the limited instability, there will be strong forcing
from the disturbance and its associated cold front. This is
because the upper-level trough axis will be swinging toward
negative tilt as the system moves through, and our area will be
in the left-exit region of the upper-level jet along with a
divergent flow aloft. This should be enough to combine with the
instability for scattered/numerous showers along with
isolated/scattered thunderstorms. Thunderstorms may contain
locally damaging wind gusts and perhaps even an isolated
tornado, but confidence is lower due to weaker DCAPE values and
a westerly component to the surface and low-level flow. Hail is
also possible, but confidence for large hail is low since
instability values will be lower above the freezing level (due
to a lower EL from subsidence behind the departing shortwave).

The most likely timing for the showers and possible stronger
storms will be between 4 and 6 PM across the Allegheny and
Potomac Highlands, and 6 PM through 9 PM for central and
northeastern Maryland as well as northern Virginia and the
Washington/Baltimore Metro areas. Farther south, confidence for
stronger storms decreases since it will be farther away from
the main forcing (over Pennsylvania). Will carry isolated to
scattered showers in the forecast for those areas.

The cold front will clear the area by midnight, and drier
conditions are expected overnight. Weak cold advection behind
the front along with a steadier wind should still keep temps
well above climo, with lows ranging from the 20s along the
ridges, to the mid and upper 30s across northern MD into the
Shenandoah Valley, and the lower to middle 40s in downtown
Washington and Baltimore.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pressure will intensify as it moves into Nova Scotia
Wednesday and weak high pressure will build over our area. A
westerly flow will continue. The downsloping westerly flow along
with sunshine will cancel out weak cold advection and this will
allow for more mild conditions with max temps into the 60s for
most locations.

A weak reinforcing cold front will pass through Wednesday night.
Little moisture will be associated with the boundary, so it
should turn out dry for most areas with just some clouds
associated with the frontal passage. There may be a few showers
in the Allegheny and Potomac Highlands, but with very limited
moisture any precipitation will be light.

High pressure will build overhead for Thursday and Thursday
night, bringing dry and seasonable conditions to the area. Will
keep an eye on low pressure over the southeastern CONUS. As of
now, it appears that the system should remain far enough to the
south to keep dry conditions overhead, but if it does track just
a bit farther north, then some rain could make it into our
southern zones. There will be some high and mid-level clouds
overhead Thursday into Thursday night in association with the
low to the south.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Model guidance has becoming more tightly clustered and shifted
farther offshore for the low pressure system expected to rapidly
develop to our east Friday and Friday night. This lessens the
chance of widespread significant precipitation across our
area, though showery precipitation is still plausible associated
with a northern stream trough. Upslope snow showers are
appearing increasingly likely over the Allegheny Front, as well,
but mainly rain is anticipated east of the mountains.

A brief shot of colder than normal temperatures is anticipated in
brisk northwesterly flow behind the low into the first half of
the weekend as Arctic high pressure builds in. The high will
shift offshore Sunday into early next week with temperatures
quickly warming back to above normal.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Any leftover MVFR conditions over KBWI and KMTN will clear out
by 21z. A cold front will pass through the terminals tonight.
Scattered to numerous showers are expected with the frontal
passage, and a thunderstorm is possible as well. The best
chance for a thunderstorm will be around KMRB between 21 and
23z, but a thunderstorm cannot be ruled out between 22 and 01z
across the rest of the terminals. If a thunderstorm develops,
it may contain gusty winds and hail. An isolated tornado cannot
be ruled out, but confidence remains low for that to occur.

Drier conditions along with a westerly wind are expected behind
the cold front for tonight through Wednesday along with VFR
conditions. More VFR conditions are expected for Thursday
through Thursday night.

Sub-VFR is possible Fri as low pressure passes. Gusty
northwesterly flow exceeding 30 knots is possible behind the
low into Saturday.

&&

.MARINE...
A southerly flow will continue to strengthen through late this
afternoon as mixing increases. A cold front will pass through
the waters this evening and the winds will turn westerly behind
the boundary between 00z and 04z from northwest to southeast. A
Small Craft Advisory is in effect for the waters through this
evening.

An SCA remains in effect for the middle portion of the Bay and
the lower Tidal Potomac for westerly winds overnight. The
westerly flow will continue through Wednesday, and an SCA is in
effect for the northern and middle portion of the Bay as well as
the upper Tidal Potomac River, where mixing will be best and the
gradient is progged to be strongest. The SCA may need to be
extended farther south, but confidence is too low at this time.

A reinforcing cold front will pass through Wednesday night and
high pressure will build overhead for Thursday. A cold front
will approach the waters Thursday night.

Low pressure deepening rapidly well offshore is expected to
result in strong northwesterly winds Friday night into
Saturday, possibly approaching gale force.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ530-531-
     535-536-538-539-542.
     Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
     ANZ530-531-535-538-539.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ533-534-
     537-541-543.
     Small Craft Advisory until 6 PM EST Wednesday for ANZ532-540.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...DHOF
AVIATION...BJL/DHOF
MARINE...BJL/DHOF
Hazardous weather outlook, Mar 3, 12:49 PM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1249 PM EST Tue Mar 3 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1249 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible late this afternoon
and this evening. The main threat is damaging winds, though an
isolated tornado cannot be ruled out. The best chance for stronger
storms will be north of US 50 and Interstate 66.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Warning may be needed for portions of the waters late
Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please forward
any severe weather reports to the National Weather Service per
Standard Operating Procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1249 PM EST Tue Mar 3 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible late this afternoon
and this evening. The best chance is north of Interstate 66 and US
50. The main threat is damaging winds, though an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slight winter storm threat exists Friday and Friday night along
the Allegheny Front in western Maryland, eastern West Virginia
and far western Virginia. If the threat materializes, there may be
travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please forward
any severe weather reports to the National Weather Service per
Standard Operating Procedures.

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
March 3, 6:16 PM EST
Where
Clarke County, 2.77 mi ENE of Berryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.160, -77.920

Tree down in the 1200 block of VA-608 Wickliffe Road.

Thunderstorm Wind, Frederick

When
March 3, 10:47 PM EST
Where
Frederick County, 0.69 mi N of Stephenson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.260, -78.120

Downed tree in the 700 block of Woods Mill Road. Downed tree in the 400 block of Hopewell Road. Downed tree near the 300 block of Rocky Ford Road.

Thunderstorm Wind, Clarke

When
March 3, 10:50 PM EST
Where
Clarke County, 2.14 mi NNE of Boyce
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.130, -78.040

Tree down near the 900 block of Janeville Road.

Thunderstorm Wind, Loudoun

When
March 3, 11:13 PM EST
Where
Loudoun County, 2.12 mi NE of Lovettsville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.290, -77.600

Tree and wires down on Lovettsville Road at Ropp Lane. Tree down on Lovettsville Road at Beach Grove Lane.

Thunderstorm Wind, Loudoun

When
March 3, 11:13 PM EST
Where
Loudoun County, Lovettsville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.270, -77.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882191, 882192, 882193, 882195, 882197.